Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Diagnosed with postural orthostatic tachycardia syndrome. On beta-blocker. Started getting night sweats and fatigued. Concerned

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
I'm a 21 year old female (5"4 / 115 LB) and although I have been seen by a cardiologist, who has diagnosed me with symptoms. I have been on beta-blockers for the past two years due to an consistent resting heart rate of 150 (it has gone as high as 223 at rest which i was hospitalized for exactly a year ago due to also having pericarditis) but aside from being tachycardic, i have noticed over the past couple of months that i have been extremely fatigued, fainting a couple of times every single week, the lymph nodes in my neck have been swollen for the last two months, night sweats, i have had extreme nausea for months. i also have a constant feeling of something being stuck in my throat and no matter how much water i try to drink to make the feeling go away, it never does. i had a thyroid ultrasound done recently which did show a nodule on the left pole. i'm just wondering if these symptoms are something to be concerned about and/or they point towards a specific diagnosis. i see my cardiologist in two weeks, should i be asking him anything specifically?

Thanks A lot, XXXXXXX
Posted Sun, 25 Nov 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Anil Grover 1 hour later
Thanks for writing in.
I am a qualified and certified cardiologist and I read your question with diligence.
Swollen lymph nodes in the neck, fainting, sweating form a symptom complex which is yet not explained on the basis of the "diagnosis label" you are carrying. Therefore, you are absolutely right that these can not be blamed on orthostatic hypotension alone. Personally, I will urge you to ask your doctor about this. I am more inclined to link it to pericarditis you had last year. Have you travelled abroad in last two years or so? Please write in detail about your illness of last year. I will get back to you at the soonest.
If you have any more follow-up question, I will be only too happy to answer. Good Luck.
With best wishes.
Dr Anil Grover,
Cardiologist & Medical Specialist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
Above answer was peer-reviewed by
Follow-up: Diagnosed with postural orthostatic tachycardia syndrome. On beta-blocker. Started getting night sweats and fatigued. Concerned 3 hours later
I appreciate your quick response. I had been feeling extremely short of breathe along with a dry cough which was worse with lying down which had occurred for about 3-4 weeks prior to my visit to the ER but it was extreme nausea and stomach pain that had forced me to the ER. I had noticed that when I placed my hand directly above my belly button, there was an extremely noticeable pulsing sensation, once my mom had felt it, she told me it wasn't normal for it to be that exaggerated and she brought me to the hospital. When I first registered into the ER, they noticed that my heart rate was at 215 and my blood pressure was 140/115 (which is extremely uncommon for me considering my blood pressure is normally low, around 70/55) they immediately took me in and settled me into a specific cardiac risk room. They did a ton of tests. they were able confirm that there was fluid around my heart and in my pericardium, an echo also had shown that my left ventricle was enlarged and and ECG showed that i was tachycardic, a triple bundle branch block and a prolonged QT interval. My bloodwork showed that i was anemic and that my potassium was low at 2.1. They were unsure of how I got pericarditis considering my WBC count was normal and I didn't have any recent infection that would have caused it. I was admitted into the hospital for almost 2 weeks and although the pericarditis is completely gone now, I still have myself having extreme chest pain (a stabbing sensation where holding my breath seems to be the only relief) the pain also wakes me up in my sleep which is when i usually notice the night sweats (to the extent that i need to change my pajama shirt) my fever generally doesn't get lower then 100C.

Thanks Again, I truly do appreciate your concern. XXXXXXX
Answered by Dr. Anil Grover 4 hours later
Thanks for writing back and thank you for your kind words.
The history you have written is perfect and please accept my compliments for being so comprehensive and perceptive despite being in a life threatening situation. Personally, I would consider viral myocarditis and pericarditis because of large left ventricle. If you had been traveled abroad prior to your illness other possibilities would figure in. I am happy for your recovery. Firstly, the potassium of 2.1 was responsible for prolonged QT interval and tri-fascicular block. Anemia must be due to your less iron intake. Do you avoid food to maintain weight? Please take supplements if you are still anemic.
Secondly, after the "cure", I feel you ought not to have chest pain. That is a little puzzling. Well you are showing to a cardiologist and do tell him/her about this symptom. It may well be unrelated to heart, like gasto-esophageal reflux disease(GERD). Where due to laxity of contractile function of the junction of food pipe to stomach, acidic contents of your stomach spill into your food pipe. Apart from thorough physical examination, the cardiologist shall advise EKG and echocardiography tests to reach the definitive conclusion about your chest pain. If you were living in a tropical country I would have considered with night sweats and low grade fever with pericarditis, a diagnosis of tuberculosis. That off course is very very remote possibility where you live. Do write to me after you have seen a cardiologist and please do not worry, everything will be sorted out for you are perceptive young lady who can take charge of her treatment. Good Luck. If there is any further query I will be happy to answer.
Best Wishes.

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor